Diabetic Hypoglycemia

 

Diabetic hypoglycemia is a low blood glucose level occurring in a person with diabetes mellitus. It is one of the most common types of hypoglycemia seen in emergency departments and hospitals. According to the National Electronic Injury Surveillance System-All Injury Program (NEISS-AIP), and based on a sample examined between 2004 and 2005, an estimated 55,819 cases (8.0% of total admissions) involved insulin, and severe hypoglycemia is likely the single most common event.

In general, hypoglycemia occurs when a treatment to lower the elevated blood glucose of diabetes inaccurately matches the body’s physiological need, and therefore causes the glucose to fall to a below-normal level.

Definition
A commonly used “number” to define the lower limit of normal glucose is 70 mg/dl (3.9 mmol/l), though in someone with diabetes, hypoglycemic symptoms can sometimes occur at higher glucose levels, or may fail to occur at lower. Some textbooks for nursing and pre-hospital care use the range 80 mg/dl to 120 mg/dl (4.4 mmol/l to 6.7 mmol/l). This variability is further compounded by the imprecision of glucose meter measurements at low levels, or the ability of glucose levels to change rapidly.

Signs and symptoms
Diabetic hypoglycemia can be mild, recognized easily by the patient, and reversed with a small amount of carbohydrates eaten or drunk, or it may be severe enough to cause unconsciousness requiring intravenous dextrose or an injection of glucagon. Severe hypoglycemic unconsciousness is one form of diabetic coma. A common medical definition of severe hypoglycemia is “hypoglycemia severe enough that the person needs assistance in dealing with it”. A co-morbidity is the issue of hypoglycemia unawareness. Recent research using machine learning methods have proved to be successful in predicting such severe hypoglycemia episodes.

Symptoms of diabetic hypoglycemia, when they occur, are those of hypoglycemia: neuroglycopenic, adrenergic, and abdominal. Symptoms and effects can be mild, moderate or severe, depending on how low the glucose falls and a variety of other factors. It is rare but possible for diabetic hypoglycemia to result in brain damage or death. Indeed, an estimated 2–4% of deaths of people with type 1 diabetes mellitus have been attributed to hypoglycemia.

In North America a mild episode of diabetic hypoglycemia is sometimes termed a “low” or an “insulin reaction,” and in Europe a “hypo”, although all of these terms are occasionally used interchangeably in North America, Europe, Australia and New Zealand. A severe episode is sometimes also referred to as “insulin shock”.

In a counter-intuitive manifestation, hypoglycemia can trigger a Somogyi effect, resulting in a rebounding high blood sugar or hyperglycemia.

Cause
Diabetic hypoglycemia can occur in any person with diabetes who takes any medicine to lower their blood glucose, but severe hypoglycemia occurs most often in people with type 1 diabetes who must take insulin for survival. In type 1 diabetes, iatrogenic hypoglycemia is more appropriately viewed as the result of the interplay of insulin excess and compromised glucose counterregulation rather than as absolute or relative insulin excess alone. Hypoglycemia can also be caused by sulfonylureas in people with type 2 diabetes, although it is far less common because glucose counterregulation generally remains intact in people with type 2 diabetes. Severe hypoglycemia rarely, if ever, occurs in people with diabetes treated only with diet, exercise, or insulin sensitizers.

For people with insulin-requiring diabetes, hypoglycemia is one of the recurrent hazards of treatment. It limits the achievability of normal glucoses with current treatment methods. Hypoglycemia is a true medical emergency, which requires prompt recognition and treatment to prevent organ and brain damage.

Unawareness
Although one expects hypoglycemic episodes to be accompanied by the typical symptoms (e.g., tremor, sweating, palpitations, etc.), this is not always the case. When hypoglycemia occurs in the absence of such symptoms it is called hypoglycemic unawareness. Especially in people with long-standing type 1 diabetes and those who attempt to maintain glucose levels which are closer to normal, hypoglycemic unawareness is common.

In patients with type 1 diabetes mellitus, as plasma glucose levels fall, insulin levels do not decrease – they are simply a passive reflection of the absorption of exogenous insulin. Also, glucagon levels do not increase. Therefore, the first and second defenses against hypoglycemia are already lost in established type 1 diabetes mellitus. Further, the epinephrine response is typically attenuated, i.e., the glycemic threshold for the epinephrine response is shifted to lower plasma glucose concentrations, which can be aggravated by previous incidents of hypoglycemia.

The following factors contribute to hypoglycemic unawareness:

There may be autonomic neuropathy
The brain may have become desensitized to hypoglycemia
The person may be using medicines which mask the hypoglycemic symptoms
Autonomic neuropathy
During hypoglycemia, the body normally releases epinephrine [more commonly known as adrenalin] and related substances. This serves two purposes: The β-effect of epinephrine is responsible for the palpitations and tremors, giving the patient warning that hypoglycemia is present. The β-effect of epinephrine also stimulates the liver to release glucose (gluconeogenesis and glycogenolysis). In other words, the epinephrine warns the patient that hypoglycemia is present and signals the liver to release glucose to reverse it. In the absence of epinephrine release, or when it is attenuated (reduced) during hypoglycemia, the patient may not be aware that his/her glucose level is low. This is termed ‘hypoglycemic unawareness’. The problem is compounded since, in the absence of an appropriate epinephrine response, the usual responses of glycogenolysis and gluconeogenesis may also be lost or blunted.

Since epinephrine release is a function of the autonomic nervous system, the presence of autonomic neuropathy (i.e., a damaged autonomic nervous system) will cause the epinephrine release in response to hypoglycemia to be lost or blunted. Unfortunately, damage to the autonomic nervous system in the form of autonomic neuropathy is a common complication of long-standing diabetes (especially type 1 diabetes), so the presence of hypoglycemic unawareness may be a sign of autonomic neuropathy, although the autonomic response to hypoglycemia is already impaired in patients with type 1 diabetes mellitus even in the absence of autonomic neuropathy.

Because the autonomic response is, in effect, the body’s backup system for responding to hypoglycemia, patients with type 1 diabetes are forced to rely almost exclusively on a backup system for protection, which can unfortunately, deteriorate over time. The reduced autonomic response (including the sympathetic neural norepinephrine and acetylcholine as well as the adrenomedullary epinephrine response) causes the clinical syndrome of hypoglycemia unawareness — loss of the largely neurogenic warning symptoms of developing hypoglycemia.

Brain desensitization to hypoglycemia
If a person has frequent episodes of hypoglycemia (even mild ones), the brain becomes “used to” the low glucose and no longer signals for epinephrine to be released during such times. More specifically, there are glucose transporters located in the brain cells (neurons). These transporters increase in number in response to repeated hypoglycemia (this permits the brain to receive a steady supply of glucose even during hypoglycemia). As a result, what was once the hypoglycemic threshold for the brain to signal epinephrine release becomes lower. Epinephrine is not released, if at all, until the blood glucose level has dropped to even lower levels. Clinically, the result is hypoglycemic unawareness.

Since repeated hypoglycemia is common in people with diabetes who strive to keep their glucose levels near normal, the incidence of hypoglycemic unawareness becomes more prevalent in patients who follow ‘intensive treatment’ protocols.

The most common treatment for this condition is to liberalize the patient’s target glucose levels, in an attempt to decrease the frequency of hypoglycemic episodes. Hypoglycemic unawareness will sometimes disappear when the frequency of hypoglycemic episodes has declined, but this is not always the case.

Beta blockers
These medicines are designed to blunt the β-effect of adrenalin and related substances. Hence, if hypoglycemia occurs in someone who is using this type of drug, he/she may not experience the typical adrenergic warning symptoms such as tremor and palpitations. Again, the result is hypoglycemic unawareness. As noted above, beta blockers will also prevent adrenalin from stimulating the liver to make glucose, and therefore may make the hypoglycemia more severe and/or more protracted. Of all the hypoglycemia symptoms, sweating is typically not blocked by beta blockers.

Facebook Comments

Leave a Reply